Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generalized manifolds in products of curves


Authors: Akira Koyama, Józef Krasinkiewicz and Stanisław Spież
Journal: Trans. Amer. Math. Soc. 363 (2011), 1509-1532
MSC (2010): Primary 54E45, 55N05, 57N35; Secondary 55M10, 57Q05
DOI: https://doi.org/10.1090/S0002-9947-2010-05157-8
Published electronically: October 8, 2010
MathSciNet review: 2737275
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The intent of this article is to distinguish and study some $ n$-dimensional compacta (such as weak $ n$-manifolds) with respect to embeddability into products of $ n$ curves. We show that if $ X$ is a locally connected weak $ n$-manifold lying in a product of $ n$ curves, then $ \operatorname{rank} H^{1}(X)\ge n$. If $ \operatorname{rank} H^{1}(X)=n$, then $ X$ is an $ n$-torus. Moreover, if $ \operatorname{rank} H^{1}(X)<2n$, then $ X$ can be presented as a product of an $ m$-torus and a weak $ (n-m)$-manifold, where $ m\ge 2n-\operatorname{rank} H^{1}(X)$. If $ \operatorname{rank} H^{1}(X)<\infty $, then $ X$ is a polyhedron. It follows that certain 2-dimensional compact contractible polyhedra are not embeddable in products of two curves. On the other hand, we show that any collapsible 2-dimensional polyhedron embeds in a product of two trees. We answer a question of Cauty proving that closed surfaces embeddable in a product of two curves embed in a product of two graphs. We construct a 2-dimensional polyhedron that embeds in a product of two curves but does not embed in a product of two graphs. This solves in the negative another problem of Cauty. We also construct a weak $ 2$-manifold $ X$ lying in a product of two graphs such that $ H^{2}(X)=0$.


References [Enhancements On Off] (What's this?)

  • [B1] K. Borsuk, Über das Phänomen der Unzerlegbarkeit in der Polyedertopologie, Comment. Math. Helv. 8 (1935), 142-148. MR 1509522
  • [B2] -, Theory of Retracts, PWN-Polish Scientific Publishers, Warszawa, 1967.
  • [B3] -, Remarks on the Cartesian product of two $ 1$-dimensional spaces, Bull. Polish Acad. Sci. Math. 23 (1975), 971-973. MR 0394636 (52:15437)
  • [Bo] H. G. Bothe, Eine Einbettung $ m$-dimensionaler Mengen in einen $ (m+1)$-dimensionalen absoluten Retrakt, Fund. Math. 52 (1963), 209-224. MR 0151972 (27:1953)
  • [Bw] B.W. Bowers, General position properties satisfied by finite products of dendrites, Trans. Amer. Math. Soc. 288 (1985), 739-753. MR 776401 (86f:54063)
  • [C] R. Cauty, Sur le plongement des surfaces non orientables dans un produit de deux graphes, Bull. Polish Acad. Sci. Math. 32 (1984), 121-128. MR 766989 (86c:57015)
  • [E-S] S. Eilenberg and N. Steenrod, Foundations of Algebraic Topology, Princeton University Press, Princeton, New York, 1952. MR 0050886 (14:398b)
  • [E] R. Engelking, Dimension Theory, PWN-Polish Scientific Publishers, Warszawa; North-Holland Publishing Company, Amsterdam, Oxford, New York, 1978. MR 0482697 (58:2753b)
  • [G-M-R] D. Gillman, S. Matveev and D. Rolfsen, Collapsing and reconstruction of manifolds, Contemp. Math. 164 (1994), 35-39. MR 1282753 (95c:57036)
  • [H] A. Hatcher, Algebraic Topology, Cambridge University Press, 2002. MR 1867354 (2002k:55001)
  • [H-W] W. Hurewicz and H. Wallman, Dimension Theory, Princeton, 1948.
  • [I-M] I. Ivanšić and U. Milutinović, A universal separable metric space based on the triangular Sierpiński curve, Top. Appl. 120 (2002), 237-271. MR 1895494 (2003a:54039)
  • [K] Y. Kodama, On embeddings of spaces into ANR and shapes, J. Math. Soc. Japan 27 (1975), 533-544. MR 0400158 (53:3993)
  • [K-O] Y. Kodama and J. Ono, On two notions of shape for pairs of spaces, General Topology and Appl. 6 (1976), 207-225. MR 0394554 (52:15355)
  • [K-K-S] A. Koyama, J. Krasinkiewicz, S. Spiez, Embedding compacta into products of curves, arXiv:0712.3470v1 [math.GT] 20 Dec 2007, 1-71.
  • [K-K-S 1] -, On embeddings into products of curves - An algebraic approach, preprint.
  • [Kr1] J. Krasinkiewicz, On approximation of mappings into $ 1$-manifolds, Bull. Polish Acad. Sci. Math. 44 (1996), 431-440. MR 1420956 (97k:54011)
  • [Kr2] -, On a method of constructing ANR-sets. An application of inverse limits, Fund. Math. 92 (1976), 95-112. MR 0420546 (54:8560)
  • [Ku] W. Kuperberg, On embeddings of manifolds into Cartesian products of compacta, Bull. Acad. Pol. Sci. Ser. Math. 26 (1978), 845-848. MR 518991 (81i:57011)
  • [Kur] K. Kuratowski, Topology, vol. II, PWN-Academic Press, Warsaw, New York, 1968. MR 0259835 (41:4467)
  • [L] S.L. Lipscomb, On embedding finite-dimensional metric spaces, Trans. Amer. Math. Soc. 211 (1975), 143-160. MR 0380751 (52:1648)
  • [M] W. S. Massey, Homology and Cohomology Theory, Marcel Dekker, New York, 1978; the author's guide for reading this book How to give an exposition of the Čech-Alexander-Spanier type homology theory, Amer. Math. Monthly 85 (1978), 75-83. MR 0488016 (58:7594); MR 0488017 (58:7595)
  • [Ma] J. P. May, A Concise Course in Algebraic Topology, The University of Chicago Press, Chicago and London, 1999. MR 1702278 (2000h:55002)
  • [Mi] D. Michalik, Embeddings of $ n$-dimensional separable metric spaces into the product of Sierpiński curves, Proc. Amer. Math. Soc. 138(8) (2007), 2661-2664. MR 2302589 (2007m:54031)
  • [Mil] J. Milnor, On the Steenrod homology theory, Novikov Conjectures, Index Theorems and Rigidity (vol. 1), London Math. Soc. Lecture Note Ser., vol. 226, Cambridge Univ. Press, 1995, pp. 79-96. MR 1388297 (98d:55005)
  • [N1] J. Nagata, Note on dimension theory for metric spaces, Fund. Math. 45 (1958), 143-181. MR 0105081 (21:3827)
  • [N2] -, Modern Dimension Theory, North-Holland, Amsterdam, 1965.
  • [Ol] W. Olszewski, Embeddings of finite-dimensional spaces into finite product of $ 1$-dimensional spaces, Top. Appl. 40 (1985), 93-99. MR 1114094 (92g:54051)
  • [P] R. Pol, A $ 2$-dimensional compactum in the product of two $ 1$-dimensional compacta which does not contain any rectangle, Topology Proc. 16 (1991), 133-135. MR 1206460 (94b:54101)
  • [R-S] C. P. Rourke and B. J. Sanderson, Introduction to Piecewise-Linear Topology, Springer-Verlag, Berlin, Heilderberg, New York, 1982. MR 665919 (83g:57009)
  • [S] E. G. Sklyarenko, Homology and cohomology of general spaces, General Topology II. Encycl. Math. Sci., vol. 50, 1996, pp. 119-246, English transl. MR 1392482
  • [Sp] E. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [St] N. E. Steenrod, Regular cycles of compact metric spaces, Ann. Math. 41 (1940), 833-851. MR 0002544 (2:73c)
  • [Ste] Y. Sternfeld, Mappings in dendrites and dimension, Houston J. Math. 19 (1993), 483-497. MR 1242434 (94j:54017)
  • [T] K. Tsuda, A note on closed embeddings of finite dimensional metric spaces II, Bull. Pol. Acad. Sci. 33 (1985), 541-546. MR 826381 (87g:54070b)
  • [W] G. T. Whyburn, Analytic Topology, vol. 28, Amer. Math. Soc. Colloquium Publications, 1942. MR 0007095 (4:86b)
  • [Z] E. C. Zeeman, On the dunce hat, Topology 2 (1964), 341-358. MR 0156351 (27:6275)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 54E45, 55N05, 57N35, 55M10, 57Q05

Retrieve articles in all journals with MSC (2010): 54E45, 55N05, 57N35, 55M10, 57Q05


Additional Information

Akira Koyama
Affiliation: Department of Mathematics, Faculty of Science, Shizuoka University, Suruga, Shizuoka, 422-8529, Japan
Email: sakoyam@ipc.shizuoka.ac.jp

Józef Krasinkiewicz
Affiliation: The Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-956, Warsaw, Poland
Email: jokra@impan.pl

Stanisław Spież
Affiliation: The Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-956, Warsaw, Poland
Email: spiez@impan.pl

DOI: https://doi.org/10.1090/S0002-9947-2010-05157-8
Keywords: Embeddings, locally connected compacta, weak manifolds, products of curves
Received by editor(s): April 3, 2008
Received by editor(s) in revised form: June 4, 2009, June 18, 2009, and July 2, 2009
Published electronically: October 8, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society